Alert archive / Kansas / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 256, NWS Wichita, KS
NWS Wichita, KS issued this severe thunderstorm warning at Aug 30, 2001, 4:53 PM CDT for Ellsworth County, Kansas. It was in force for 67 min. 2 reports came from inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.
The facts
- Issued
- Aug 30, 2001, 4:53 PM CDT (21:53 UTC)
- Expired
- Aug 30, 2001, 6:00 PM CDT
- In force
- 67 min
- Issued by
- NWS Wichita, KS
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
County Ellsworth County, KS
The radar
The Wichita radar (KICT), 131 km from the middle of the area, began a volume at 22:12 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 30, 5:25 PM CDT | Thunderstorm Wind 52 E | Ellsworth, KS | Limbs downed. |
| Aug 30, 5:25 PM CDT | Hail 0.75 | Ellsworth, KS |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 9.9 hours before the alert went out and 182 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1317 J/kg
- Mixed-layer CIN
- -127 J/kg
- Mixed-layer LCL
- 1237 m above ground
- 0-6 km bulk shear
- 14 kt
- 0-1 km storm-relative helicity
- 118 m²/s²
- 0-3 km storm-relative helicity
- 147 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
114
WUUS53 KICT 302153
SVRICT
KSC053-302300-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WICHITA KS
453 PM CDT THU AUG 30 2001
THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
ELLSWORTH COUNTY IN CENTRAL KANSAS
* UNTIL 600 PM CDT.
* AT 447 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM OVER KANOPOLIS...OR ABOUT 30 MILES WEST OF
SALINA...MOVING EAST AT 10 MPH.
* THE SEVERE THUNDERSTORM WILL BE
NEAR KANOPOLIS LAKE AROUND 515 PM CDT...
THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING
HAIL UP TO THE SIZE OF NICKELS...
DAMAGING WINDS GREATER THAN 60 MILES AN HOUR...
SEEK A STURDY SHELTER IMMEDIATELY
REPEATING...A SEVERE THUNDERSTORM WARNING HAS BEEN ISSUED FOR
ELLSWORTH COUNTY UNTIL 600 PM CDT.
LAT...LON 3871 9830 3860 9828 3858 9813 3864 9794
3877 9804 3878 9825
/OMITT
NNNNWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 30, 3:38 PM CDT, 1 hour 15 minutes earlier.
Area forecast discussion, Aug 30, 3:38 PM CDT, 1 hour 15 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WICHITA KS 338 PM CDT TUE AUG 30 2001 ...FINAL FCST DISCUSSION INCLUDING SPECIFIC TEMPS/POPS... MAIN FCST CONCERNS ARE TEMPS AND PRECIP CHCS. SFC FRONT EXTENDS FROM NE CORNER OF KS TO WCEN SECTION. MODELS AGREE ON FRONT SLOWLY PUSHING SOUTH ACROSS THE AREA THROUGH ABOUT FRIDAY MIDDAY. THIS SEEMS REASONABLE ALTHOUGH ANY THUNDERSTORMS DEVELOPMENT THIS EVENING AND OVERNIGHT MAY EFFECTIVELY PUSH IT THROUGH A LITTLE QUICKER. AIRMASS IS QUITE UNSTABLE OVER THE FCST AREA TODAY. SHOULD GET UNORGANIZED TSRA TODAY OVER SE/SCEN KS. AS FRONT PUSHES SOUTH...EXPECT TO SEE MORE ORGANIZED TSRA DEVELOPMENT OVER THE CEN SECTION THE REST OF THE AFTERNOON. WITH FCST CAPES(MESO-ETA) IN THE 2500-3500J/KG RANGE...SHOULD SEE SOME STORMS REACH THE SEVERE LEVELS. AM A LITTLE CONCERNED WE COULD SEE A FEW STORMS NEAR THE SFC BOUNDARY ROTATE. WILL CONTINUE THE PRECIP CHCS FRI DURING THE DAY AS LITTLE OR NO CAP EXPECTED AND FRONT/OUTFLOW BOUNDARIES WILL STILL BE IN THE AREA. THIS TREND CONTINUES FOR SATURDAY. HOWEVER WILL LEAVE POPS OUT SAT WITH MUCH LESS CAPE THAN THE PREVIOUS 2 DAYS. SAT NIGHT STILL LOOKS OK. AVN PROGS NICE LITTLE SHORTWAVE TO MOVE THROUGH AT THAT TIME. WILL BUMP TEMPS UP SLIGHTLY FOR SCEN SECTION TOMORROW. OTHERWISE HIGHS IN THE UPPER 80S LOOK GOOD NEARLY EVERYWHERE THE NEXT FEW DAYS. THERE LOOKS TO BE A BIT OF A WARMUP FOR THE LATER PORTION OF THE FCST...WITH THE MRF TRYING TO PUSH A FRONT ACROSS THE AREA IN THE THU/FRI TIME FRAME. WILL LEAVE OUT FOR NOW TO WAIT FOR ANOTHER MODEL RUN. FCSTID = 7/NRR ICT 66 90 64 88 / 30 30 10 10 HUT 64 88 63 88 / 30 30 10 10 EWK 65 87 63 88 / 40 30 10 10 EQA 65 88 63 88 / 40 40 10 10 WLD 67 92 65 88 / 30 40 10 10 RSL 62 87 61 86 / 30 20 10 10 GBD 64 87 61 86 / 30 20 10 10 SLN 64 85 61 86 / 40 20 10 10 MPR 64 86 61 86 / 40 20 10 10 CFV 68 89 64 88 / 30 40 10 10 CNU 66 88 63 88 / 40 30 10 10 K88 65 87 62 88 / 40 30 10 10 .ICT...NONE.
In the hours before
Special weather statement, Aug 30, 12:14 PM CDT, 4 hours 39 minutes before
KSZ032-033-047>053-067>072-082-083-091>096-098>100-302114-
HAZARDOUS WEATHER OUTLOOK CORRECTION FOR COUNTIES
NATIONAL WEATHER SERVICE WICHITA KS
1214 PM CDT THU AUG 30 2001
THE FOLLOWING IS A HAZARDOUS WEATHER OUTLOOK FOR PORTIONS
OF CENTRAL...SOUTH CENTRAL AND SOUTHEAST KANSAS INCLUDING THE
FOLLOWING COUNTIES:
IN CENTRAL KANSAS...
BARTON RUSSELL LINCOLN
SALINE RICE MCPHERSON
ELLSWORTH MARION
IN SOUTH CENTRAL KANSAS...
KINGMAN HARPER SUMNER
COWLEY HARVEY RENO
CHASE SEDGWICK BUTLER
IN SOUTHEAST KANSAS...
ELK CHAUTAUQUA WILSON
MONTGOMERY ALLEN NEOSHO
LABETTE
THE SYNOPSIS:
SPOTTER ACTIVATION MAY BE REQUIRED LATER TODAY.
SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP AFTER 2 PM TODAY.
ANY STORMS THAT DEVELOP WILL BE CAPABLE OF PRODUCING DAMAGING WINDS
AND LARGE HAIL. THE STORMS WILL MOVE SOUTHEAST AT 5 TO 10 MPH...SO
TORRENTIAL RAINS AND LOCAL FLOODING WILL ALSO BE THREAT.
AT THIS TIME IT APPEARS THAT THE AREAS TO THE NORTH OF HIGHWAY 54
AND EAST OF INTERSTATE 135 ARE AT GREATEST RISK FOR THUNDERSTORMS
THROUGH 6 PM. THUNDERSTORMS MAY THEN BUILD SOUTHWEST TOWARD THE
WICHITA AREA AFTER 6 PM. SPOTTER ACTIVATION MAY BE NECESSARY
LATER TODAY THROUGH THIS EVENING.The office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 30, 4:23 PM CDT | Severe Thunderstorm Warning | ICT | Russell | 67 min |
| Aug 30, 6:36 PM CDT | Severe Thunderstorm Warning | ICT | Butler, Marion | 54 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.